The news concerning such proton pump inhibitors as Nexium, Prilosec, and Prevacid keeps getting worse. A recent study published by Columbia University Medical Center and the Data Science Institute at Columbia University found the popular PPI heartburn drug lansoprazole — known by the brand name Prevacid — and an antibiotic ceftriaxone could increase the risk for a dangerous condition known as long QT syndrome when taken together.
QT syndrome can lead to abnormal heart rhythms which can be fatal. Long QT syndrome (LQTS) is a heart rhythm condition that can potentially cause fast, chaotic heartbeats. These rapid heartbeats might trigger a sudden fainting spell or seizure. In some cases, the heart can beat erratically for so long that it causes sudden death. In some cases, certain drug interactions can cause the onset of the syndrome.
The Columbia study found that when an antibiotic is taken together with a PPI, patients were 1.4 times more likely to suffer from the onset of Long QT Syndrome.
The QT syndrome side effect is just another in a long line of medical complications linked to PPIs. Recent studies linked the acid-lowering drugs to a number of serious side effects.
The FDA warned the drugs can cause low magnesium levels, bone fractures and bacteria-induced diarrhea in 2011 and 2012.
In 2015, a study in the Canadian Medical Association Journal linked PPIs to a “more than twofold increase” in acute kidney injury that required hospitalization. And in 2016, a study in JAMA Internal Medicine linked the drugs to 20 to 50 percent higher risk of developing chronic kidney disease.
Long-term use of PPIs is contraindicated by a number of medical professionals because of these serious side effects. This most recent side effect is not associated specifically with long-term use which calls into question the safety and efficacy of the PPI drugs in the first place.